Advertisement

Asymptotic Theory for Power Variation of LSS Processes

  • Ole E. Barndorff-Nielsen
  • Fred Espen Benth
  • Almut E. D. Veraart
Chapter
  • 635 Downloads
Part of the Probability Theory and Stochastic Modelling book series (PTSM, volume 88)

Abstract

This chapter provides an in-depth study of power variation and its asymptotics for Brownian and Lévy semistationary (BSS and LSS) processes. Power variation techniques are used to draw inference on the integrated variance process. The theory is rather well-developed for semimartingales, in particular for the Brownian case, but some theory can also be developed for Lévy-driven models. Beyond the semimartingale framework, the asymptotic theory for power variation for LSS processes turns out to be even harder and the corresponding proofs rely on different techniques, e.g. using concepts from Malliavin calculus. We present the key results in the semimartingale and the nonsemimartingale case. The latter, particularly in the context of LSS rather than BSS processes, is still a relatively open area.

Keywords

Power Variation Semimartingale Framework Integrated Variance Process Podolskij Realized Variance Measures 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

References

  1. Aït-Sahalia, Y. & Jacod, J. (2014), High-Frequency Financial Econometrics, Princeton University Press, Princeton, New Jersey.zbMATHCrossRefGoogle Scholar
  2. Aldous, D. J. & Eagleson, G. K. (1978), ‘On mixing and stability of limit theorems’, Annals of Probability 6(2), 325–331.MathSciNetzbMATHCrossRefGoogle Scholar
  3. Barndorff-Nielsen, O. E., Corcuera, J. & Podolskij, M. (2011b), ‘Multipower variation for Brownian semistationary processes’, Bernoulli 17(4), 1159–1194.MathSciNetzbMATHCrossRefGoogle Scholar
  4. Barndorff-Nielsen, O. E., Corcuera, J. & Podolskij, M. (2013b), Limit theorems for functionals of higher order differences of Brownian semistationary processes, in A. E. Shiryaev, S. R. S. Varadhan & E. Presman, eds, ‘Prokhorov and Contemporary Probability’, Vol. 33 of Springer Proceedings in Mathematics and Statistics, pp. 69–96.Google Scholar
  5. Barndorff-Nielsen, O. E., Graversen, S. E., Jacod, J., Podolskij, M. & Shephard, N. (2006a), A central limit theorem for realised power and bipower variations of continuous semimartingales, in ‘From stochastic calculus to mathematical finance’, Springer, Berlin, pp. 33–68.CrossRefGoogle Scholar
  6. Barndorff-Nielsen, O. E., Graversen, S. E., Jacod, J. & Shephard, N. (2006b), ‘Limit theorems for bipower variation in financial econometrics’, Econometric Theory 22(4), 677–719.MathSciNetzbMATHCrossRefGoogle Scholar
  7. Barndorff-Nielsen, O. E., Pakkanen, M. & Schmiegel, J. (2014e), ‘Assessing relative volatility/intermittency/energy dissipation’, Electronic Journal of Statistics 8(21), 1996–2021.MathSciNetzbMATHCrossRefGoogle Scholar
  8. Barndorff-Nielsen, O. E. & Schmiegel, J. (2009), Brownian semistationary processes and volatility/intermittency, in H. Albrecher, W. Rungaldier & W. Schachermeyer, eds, ‘Advanced Financial Modelling’, Radon Series on Computational and Applied Mathematics 8, W. de Gruyter, Berlin, pp. 1–26.zbMATHGoogle Scholar
  9. Barndorff-Nielsen, O. E. & Shephard, N. (2002), ‘Econometric analysis of realized volatility and its use in estimating stochastic volatility models’, Journal of the Royal Statistical Society. Series B. Statistical Methodology 64(2), 253–280.MathSciNetzbMATHCrossRefGoogle Scholar
  10. Barndorff-Nielsen, O. E. & Shephard, N. (2003), ‘Realized power variation and stochastic volatility models’, Bernoulli 9(2), 243–265.MathSciNetzbMATHCrossRefGoogle Scholar
  11. Barndorff-Nielsen, O. E. & Shephard, N. (2004), ‘Power and bipower variation with stochastic volatility and jumps’, Journal of Financial Econometrics 2(1), 1–37.CrossRefGoogle Scholar
  12. Barndorff-Nielsen, O. E., Shephard, N. & Winkel, M. (2006d), ‘Limit theorems for multipower variation in the presence of jumps’, Stochastic Processes and their Applications 116(5), 796–806.MathSciNetzbMATHCrossRefGoogle Scholar
  13. Basse-O’Connor, A., Heinrich, C. & Podolskij, M. (2018), ‘On limit theory for Lévy semi-stationary processes’, Bernoulli 24(4A), 3117–3146.MathSciNetzbMATHCrossRefGoogle Scholar
  14. Basse-O’Connor, A., Lachieze-Rey, R. & Podolskij, M. (2017), ‘Power variation for a class of stationary increments Lévy driven moving averages’, Annals of Probability 45(6B), 4477–4528.MathSciNetzbMATHCrossRefGoogle Scholar
  15. Basse-O’Connor, A. & Podolskij, M. (2017), ‘On critical cases in limit theory for stationary increments Lévy driven moving averages’, Stochastics 89(1), 360–383.MathSciNetzbMATHCrossRefGoogle Scholar
  16. Corcuera, J. M., Hedevang, E., Pakkanen, M. S. & Podolskij, M. (2013b), ‘Asymptotic theory for Brownian semi-stationary processes with application to turbulence’, Stochastic Processes and their Applications 123(7), 2552–2574. A Special Issue on the Occasion of the 2013 International Year of Statistics.Google Scholar
  17. Corcuera, J., Nualart, D. & Podolskij, M. (2014), ‘Asymptotics of weighted random sums’, Communications in Applied and Industrial Mathematics 6(1), e–486, 11.Google Scholar
  18. Diop, A., Jacod, J. & Todorov, V. (2013), ‘Central limit theorems for approximate quadratic variations of pure jump Itô semimartingales’, Stochastic Processes and their Applications 123(3), 839–886.MathSciNetzbMATHCrossRefGoogle Scholar
  19. Gärtner, K. & Podolskij, M. (2015), ‘On non-standard limits of Brownian semi-stationary processes’, Stochastic Processes and their Applications 125(2), 653–677.MathSciNetzbMATHCrossRefGoogle Scholar
  20. Granelli, A. (2016), Limit theorems and stochastic models for dependence and contagion in financial markets, PhD thesis, Imperial College London.Google Scholar
  21. Granelli, A. & Veraart, A. E. D. (2017), ‘A weak law of large numbers for estimating the correlation in bivariate Brownian semistationary processes’, ArXiv e-prints. E-print 1707.08505.Google Scholar
  22. Granelli, A. & Veraart, A. E. D. (2018+), ‘A central limit theorem for the realised covariation of a bivariate Brownian semistationary process’, Bernoulli. Accepted for publication.Google Scholar
  23. Jacod, J. (2008), ‘Asymptotic properties of realized power variations and related functionals of semimartingales’, Stochastic Processes and their Applications 118(4), 517–559.MathSciNetzbMATHCrossRefGoogle Scholar
  24. Jacod, J. & Protter, P. (2012), Discretization of processes, Vol. 67 of Stochastic Modelling and Applied Probability, Springer, Heidelberg.Google Scholar
  25. Jacod, J. & Shiryaev, A. N. (2003), Limit theorems for stochastic processes, Vol. 288 of Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], second edn, Springer-Verlag, Berlin.Google Scholar
  26. Mancini, C. (2001), ‘Disentangling the jumps of the diffusion in a geometric jumping Brownian motion’, Giornale dell’Instituto Italiano degli Attuari 64, 19–47.Google Scholar
  27. Mancini, C. (2004), Estimating the integrated volatility in stochastic volatility models with Lévy jumps. Technical report, Università di Firenze.Google Scholar
  28. Mancini, C. (2009), ‘Non-parametric threshold estimation for models with stochastic diffusion coefficient and jumps’, Scandinavian Journal of Statistics 36(2), 270–296.MathSciNetzbMATHCrossRefGoogle Scholar
  29. Mancino, M. E., Recchioni, M. C. & Sanfelici, S. (2017), Fourier-Malliavin volatility estimation: Theory and practice, Springer Briefs in Quantitative Finance, Springer.zbMATHCrossRefGoogle Scholar
  30. Passeggeri, R. & Veraart, A. E. D. (2017), ‘Limit theorems for multivariate Brownian semistationary processes and feasible results’, ArXiv e-prints. E-print 1712.03564.Google Scholar
  31. Podolskij, M. (2015), Ambit fields: survey and new challenges, in R. H. Mena, J. C. Pardo, V. Rivero & G. U. Bravo, eds, ‘XI Symposium of Probability and Stochastic Processes: CIMAT, Mexico, November 18–22, 2013’, Vol. 69 of Progress in Probability, Springer, pp. 241–279.Google Scholar
  32. Protter, P. E. (2005), Stochastic integration and differential equations, Vol. 21 of Stochastic Modelling and Applied Probability, Springer-Verlag, Berlin. Second edition. Version 2.1, Corrected third printing.Google Scholar
  33. Rényi, A. (1963), ‘On stable sequences of events’, Sankhyā (Statistics). The Indian Journal of Statistics. Series A 25, 293–302.MathSciNetzbMATHGoogle Scholar
  34. Todorov, V. & Tauchen, G. (2012), ‘Realized Laplace transforms for pure-jump semimartingales’, The Annals of Statistics 40(2), 1233–1262.MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2018

Authors and Affiliations

  • Ole E. Barndorff-Nielsen
    • 1
  • Fred Espen Benth
    • 2
  • Almut E. D. Veraart
    • 3
  1. 1.Department of MathematicsUniversity of AarhusAarhusDenmark
  2. 2.Department of MathematicsUniversity of OsloOsloNorway
  3. 3.Department of MathematicsImperial College LondonLondonUK

Personalised recommendations